Thunderstorm Wind, Caswell
- When
- July 13, 6:30 PM EST
- Where
- Caswell County, 2 mi N of Yanceyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.433, -79.333
Thunderstorm winds downed trees 2 miles north of Yanceyville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the evening of the 13th produced damaging winds.Thunderstorm winds downed trees 2 miles north of Yanceyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 2:05 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 305 PM EDT SUN JUL 13 2003 KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS. MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY RAINS. THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY. IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL. HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW- FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 80 64 85 / 50 40 20 20 LYH 62 80 64 85 / 50 40 20 20 DAN 65 83 66 88 / 60 40 30 30 BLF 58 78 60 83 / 30 20 20 20 LWB 57 76 59 80 / 30 20 20 20 BCB 58 78 60 83 / 30 20 20 20 TNB 59 77 61 80 / 60 30 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL APPALACHIANS THIS AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2:00 PM AND 8:00 PM. .DAYS TWO THROUGH SEVEN... THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MONDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS BECOME ORGANIZED.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SUN JUL 13 2003 SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL APPALACHIANS THIS AFTERNOON. COVERAGE OF THESE STORMS WILL BECOME MORE WIDESPREAD DURING THE EVENING HOURS...WITH ISOLATED SEVERE WEATHER POSSIBLE. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS. SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORM ACTIVITY BECOMES ORGANIZED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FUTURE FORECAST UPDATES OR FOR POTENTIAL WARNINGS. 11
The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379444.